On the complexity of approximating the independent set problem

Piotr Berman, Georg Schnitger

    Research output: Contribution to journalArticlepeer-review

    85 Scopus citations


    We show that for some positive constant c it is not feasible to approximate Independent Set (for graphs of n vertices) within a factor of nc, provided Maximum 2-Satisfiability does not have a randomized polynomial time approximation scheme. We also study reductions preserving the quality of approximations and exhibit complete problems.

    Original languageEnglish (US)
    Pages (from-to)77-94
    Number of pages18
    JournalInformation and Computation
    Issue number1
    StatePublished - Jan 1992

    All Science Journal Classification (ASJC) codes

    • Theoretical Computer Science
    • Information Systems
    • Computer Science Applications
    • Computational Theory and Mathematics


    Dive into the research topics of 'On the complexity of approximating the independent set problem'. Together they form a unique fingerprint.

    Cite this